Maine, 2020Heavy Snow in Maine, May 9, 2020
May 9, 2020 · NWS CAR · 4 events in 4 counties and zones
An unusually cold late season upper low supported the development of strong late season low pressure. The intensifying low tracked from the Mid-Atlantic region toward the Gulf of Maine through the early morning hours of the 9th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually cold late season upper low supported the development of strong late season low pressure. The intensifying low tracked from the Mid-Atlantic region toward the Gulf of Maine through the early morning hours of the 9th. The intensifying low then tracked from the Gulf of Maine to the Gulf of Saint Lawrence during the 9th while the upper low and cold pool aloft crossed the region. Snow developed across the region through the morning of the 9th. The snow then persisted through the afternoon and evening...heaviest across eastern portions of the region. Across eastern portions of Aroostoook...northern Washington and central Penobscot counties snow bands produced snow rates of 1 to 2 inches per hour at times. Warning criteria snow accumulations occurred during the afternoon of the 9th. Storm total snow accumulations across these areas generally ranged from 6 to 12 inches...with local totals up to around 15 inches. Lesser snow totals occurred across the remainder of northern and eastern Maine...generally ranging from 2 to 4 inches with 1 to 2 inches along the Downeast coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 9, 12:47 AM EST, 4 hours 13 minutes earlier.
Area forecast discussion, May 9, 12:47 AM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
147 AM EDT Sat May 9 2020
.SYNOPSIS...
Low pressure will reach the Gulf of Maine overnight, then exit
across the Maritimes Saturday through Sunday. Another low will
intensify across the Maritimes Monday night into Tuesday then
move slowly northeast over the open North Atlantic Wednesday.
&&
.NEAR TERM /THROUGH TODAY/...
Update...
Intensifying low pressure will track from southern New England
to the Gulf of Maine overnight. Precipitation will expand north
across the forecast area in advance of the low. Across Downeast
areas precipitation will be in the form of rain and snow, with
snow across the remainder of the forecast area. Overnight snow
accumulations will generally be around an inch or less. Low
temperatures will range from the mid 20s to around 30 north, to
the lower to mid 30s interior Downeast with mid to upper 30s
along the Downeast coast. Have updated the forecast to adjust
for current conditions along with overnight temperatures and
precipitation chances/types.
Previous Discussion...
Unusual Significant May Snow Event...
Otherwise, all Models have come arnd to the idea of a little
more deepening with the mid Atlc sfc low as it enters the Gulf
of ME late tngt, then tracking near Eastport ME erly to mid Sat
morn then into Nern NB prov by late Sat aftn. More importantly,
is the potential development of a sig 700-500mb closed low ovr
Ern ME and Wrn NB by Sat aftn, enhancing the potential of a sig
deformation sn banding from late morn into Sat eve, with banding
becoming tangential to the Ern ME/NB border from about Danforth
nwrd durg the ht of the event. We used thresholds of 35 deg or
less for all snow and 39 or less for rn and sn mixed with this
event with cold air alf with this event no problem, with the
deepest upper low and coldest air alf obsvd since the upper air
era began circa arnd 1940. You would have to look up analogs
from David Ludlam's "Early American Winters" to get better sfc
description analogs of similar events this late in spring durg
the "Little Ice Age" periods.
Precipitation will begin mixed ovr interior Downeast areas and
rain ovr coastal Downeast areas ovrngt and sn ovr Cntrl and Nrn
areas late tngt or erly Sat morn. Aftwrds, its all about where
the best sn banding sets up and higher trrn, where fcst model
soundings indicating the best lift co-located with the
dendritic growth zone durg the deformation band stage. So it
all comes down to how hard it can snow durg the aftn hrs to
overcome powerful May background radiation. Sn ratios were
factored by whether precip was categorically all sn, the tm of
day, and by elevation, where trrn above 1000 ft msl was given sn
ratios closer to or even abv 10:1 given favorable crystal growth
modified by wind. In order to get reasonable event scenario hi
temps Sat across the fcst area, we had to defer to hrly GFS
model temps, then derive the fcst hi temps by adding one deg F
to the warmest hrly temp at each lctn. This resulted in
unseasonably cold, and likely record cold daily max temps for
most lctns.
We are not completely without precedent regarding accumulating
daytime May snfl, with an analog of a smaller scale event that
occurred ovr NE ME on May 16th, 2016 where sn that began erly in
the morn hrs was able to cont to accumulate into the erly aftn
hrs with mdt to hvy sn rates. This event seems to be at least if
not more favorable over a larger area of the FA.
The break out of Eastern Aroostook county was partly based on
impact, this being an unusually late season event, where heavy
wet snow will likely be followed up by strong winds on the back
side of the departing low with amts a little less than our
normal wntr stm criteria and of course the potential of lcly
heavier snfl meeting or exceeding criteria under any strong
banding. Stm total snfl this update is between the the 35th and
50 percentile of sn probs from supporting model ensmbls, with
the reference of locally high sn totals with banding in the 50th
to 75th percentile.
Steady sn or mixed sn/rn will end earliest ovr SW ptns of the
FA by erly eve, and last ovr the NE late Sat tngt with the slow
exit of the deformation band there with sct sn shwrs left
aftwrds with strong llvl cold advcn favoring sn shwr streamers
from the St Lawrence seaway. We have not mentioned any blsn
across the N attm for Sat ngt, but given gusty NW winds we
cannot rule it spcly where snfl is a little more fluffy ovr
cooler hi trrn lctns.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
Winds and cool temperatures are the primary concerns for Sunday.
Highs will only be in the low to mid 40s north and near 50F for
Bangor and Downeast. This is well below normal. A deep mixed
layer will generate low dew points and very gusty west winds.
Wind chills on Sunday will be in the upper 20s to 30s. Winds
will gust as high as 35 to 40 mph. Can't rule out a few showers
in northern zones, but don't expect measurable precip. The
winds calm down for Monday and temperatures will rise into the
50s for the area. Some clouds can be expected later in the day
in the southern half of the area with a chance of showers. Have
gone with a more southern path for a shortwave propagating out
of the Ohio River Valley into southern New England. The 08/12Z
ECMWF seems to be the most aggressive solution, but went with a
broad blend of models that keeps precip confined mostly to the
Downeast region. The low does appear poised to deepen
significantly as it passes south of Maine Monday night and will
have to be closely monitored for a more northward path...as more
snow could result.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The storm system will continue deepening in the Maritimes on
Tuesday. Did maintain some PoPs in Washington County early
Tuesday, and as mentioned above, will have to watch for a more
northern track which would increase PoPs through Tuesday morning
with that threat of another round of snow like the back to back
May storms in 1967. Confidence is high in another windy and
unseasonably cold Tuesday with highs in the 40s to low 50s and
northwest wind gusts over 30 mph again. Adjusted dew points
downward and winds upward for Tuesday afternoon due to a deep
mixed layer. This trend continues for Wednesday. Diurnally
driven cu/stratocu field can be expected over the entire area
with temps just slightly warmer than Tuesday. Winds finally let
up for Thursday with temperatures creeping towards seasonable
levels Thursday into Friday. There is another storm system
showing up on the charts late week with the usual wide variety
of model solutions. Will go with chance PoPs at this point with
the expectation that the system will slide to the south.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Conditions lowering to MVFR/IFR levels north,
IFR/LIFR Downeast, overnight. A developing rain/snow mix
Downeast with developing snow across the remainder of the
region.
Sat...All TAF sites IFR-VLIFR in sn xcpt rn/sn mixed ovr
Downeast sites with increasing N winds.
Sat Ngt...Clgs/vsbys improving to MVFR as precip tapers to sct
sn shwrs from SW to NE across the FA. Strong NW winds.
SHORT TERM: Predominately VFR Sunday into Wednesday, but gusty
northwest winds could be an issue each day...especially Sunday
and Wednesday afternoons when gusts to 35 mph can be expected.
&&
.MARINE...
NEAR TERM: A Gale Warning remains in effect from Saturday
afternoon through Sunday afternoon. Winds will increase
overnight along with building seas. Visibilities reduced in rain
overnight, then in rain/snow Saturday into Saturday night.
SHORT TERM: Gales will be continuing through Sunday and a Small
Craft Advisory will be needed to replace the gale headline for
Sunday night into Monday morning. The next Small Craft Advisory
will follow for Tuesday and will likely continue into Thursday.
Long period southwest swell up to 10 ft can be expected Sunday,
but will gradually decrease Sunday night into Monday.
&&
.TIDES/COASTAL FLOODING...
A high astronomical tide around 13.3 ft is expected to occur at
12:25 AM Saturday morning. Some minor splashover is possible
around the time of high tide late tonight into early Saturday
morning. However, with the storm surge max some 6 hours later
than the high tide and wave heights only around 4 feet, it's
hard to envision anything beyond minor issues. A Coastal Flood
Statement remains in effect for early Saturday morning.
Astronomical tides remain high for Saturday night, but winds
will then be offshore with a negative surge component. Long
period swell up to 10 ft will then be in place and minor
splashover might be more likely for locations such as Seawall
Rd on MDI.
&&
.CLIMATE...
The record low high temperature for Saturday, 5/9 in Caribou,
Maine is 36F, set in 1947. We are currently forecasting a high
of 35F. In Bangor, the record low high for 5/9 is 39F, set in
1966. We are currently forecasting a high of 40F.
The record daily snowfall for 5/9 in Caribou is 1.4", set in
1967. We are forecasting over 6" of the snow for the calendar
day. The greatest calendar day snowfall in the month of May is
5.8" in 1967, so that record will be in jeopardy.
In Bangor, the record calendar day snowfall for 5/9 is a trace
and we are forecasting 1.5". The record calendar day snowfall in
Bangor during the month of May is 3.8", set on May 11, 1963; and
the record monthly snowfall for May is 5.2" also set in 1963.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 6 AM this morning to 2 AM EDT Sunday
for MEZ002-006.
Winter Weather Advisory until 10 PM EDT this evening for
MEZ003>005-010-011-031-032.
Winter Weather Advisory from 6 AM this morning to 2 AM EDT
Sunday for MEZ001.
MARINE...Gale Warning from 2 PM this afternoon to 2 PM EDT Sunday for
ANZ050>052.
&&
Near Term...Norcross/VJN
Short Term...MCW
Long Term...MCW
Aviation...Norcross/VJN/MCW
Marine...Norcross/MCW
Tides/Coastal Flooding...MCW
Climate...CBHazardous weather outlook, May 8, 8:26 PM EST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
926 PM EDT Fri May 8 2020
MEZ003>005-010-011-031-032-100130-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
926 PM EDT Fri May 8 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 10 PM EDT
SATURDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-100130-
Northwest Aroostook-
926 PM EDT Fri May 8 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 2 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ002-006-100130-
Northeast Aroostook-Southeast Aroostook-
926 PM EDT Fri May 8 2020
...WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 2 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for Far Eastern Maine and Far
Northern Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-100130-
Southern Penobscot-Interior Hancock-Central Washington-
926 PM EDT Fri May 8 2020
This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A mix of rain and wet snow will fall across the region Saturday and
may locally accumulate a couple of inches. In addition, a gusty
west to northwest wind will develop Saturday with gusts to 35 mph
possible during the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-100130-
Coastal Hancock-Coastal Washington-
926 PM EDT Fri May 8 2020
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A west to northwest wind may gust to 40 mph Saturday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-100130-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
926 PM EDT Fri May 8 2020
...GALE WARNING IN EFFECT FROM 2 PM SATURDAY TO 2 PM EDT SUNDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CB
Heavy Snow, Central Penobscot
- When
- May 9, 5:00 AM EST to 11:30 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches across eastern areas...tapering to 3 to 6 inches across western areas.
Heavy Snow, Northern Washington
- When
- May 9, 5:00 AM EST to 11:30 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches.
Heavy Snow, Southeast Aroostook
- When
- May 9, 6:00 AM EST to 11:30 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 12 inches...with local totals up to around 15 inches.
Heavy Snow, Northeast Aroostook
- When
- May 9, 7:00 AM EST to 11:30 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches across southeast areas...tapering to 2 to 5 inches across northwest areas.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Indiana, May 9, 2020$1.1 million · 2 events
- High Wind and Strong Wind in Massachusetts, May 9, 2020$49,000 · 18 events
- Frost and Freeze in Kentucky, May 9, 202033 events
- Frost and Freeze in Virginia, May 9 to 10, 202026 events
- Frost and Freeze in Kentucky, May 9, 202018 events
- Frost and Freeze in Illinois, May 9, 202016 events
- Frost and Freeze in New York, May 9, 202013 events
- Frost and Freeze in Maryland, May 9 to 10, 202012 events
- Frost and Freeze in West Virginia, May 9 to 10, 202011 events
- High Wind in South Dakota, May 9, 202055 kt wind · 8 events
- Frost and Freeze in Missouri, May 9, 20207 events
- Frost and Freeze in Indiana, May 9, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895413, 895414, 895415, 895418.